Puerto Rico, 2017Hail in Puerto Rico, May 30, 2017
May 30, 2017 · NWS SJU · 1 event in 1 county or zone
An upper-level trough combined with moisture lingering from a departing tropical wave to generate showers and strong thunderstorms across interior and western PR during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level trough combined with moisture lingering from a departing tropical wave to generate showers and strong thunderstorms across interior and western PR during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 30, 11:20 AM AST, 1 hour 36 minutes earlier.
Area forecast discussion, May 30, 11:20 AM AST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1120 AM AST Tue May 30 2017
.UPDATE...After the very early morning showers that affected
eastern Puerto Rico that caused some urban flooding, moderate to
locally heavy showers have moved through eastern and north central
Puerto Rico this morning but the accumulations have not been
too significant since the showers are moving relatively quickly.
The rest of the morning we expect these scattered showers to
continue across eastern and central PR with some showers moving
into the northern USVI, however Saint Croix is expected to observe
mainly fair weather with isolated showers. Satellite imagery
shows clouds developing further west which indicates that later
today we will observe showers and thunderstorms across western and
the western interior sections of PR.
No changes were made to the inherited forecast as the latest
guidance and observations are in agreement with the inherited
forecast.
&&
.AVIATION...No significant changes from previous discussion. VFR
conds expected across the local terminals with SHRA/TSRA possibly
affecting and causing TEMPO MVFR conds at TJMZ, TJBQ, and TJSJ
after 30/16Z. Brief SHRA possible across TIST after 30/15Z as
well. Winds from the east with sea breeze variations at around
15kt and gusty.
&&
.MARINE...Seas still 3 to 5 feet and winds of up to 15 knots
except for the coastal northern waters of PR where winds could
reach 20 knots. Moderate risk of rip currents for several of the
local beaches across PR, Vieques, Culebra, and Saint Croix.
&&
.PREV DISCUSSION... /issued 450 AM AST Tue May 30 2017/
SYNOPSIS...A trough aloft will continue to interact with
moisture associated with a departing tropical wave to result
in periods of showers and thunderstorms today. The proximity
of this trough will continue to enhance afternoon showers and
thunderstorms Wed-Thu. A more seasonable weather pattern is
expected Fri-Sat with the next tropical wave passage on Sunday.
SHORT TERM...Today through Thursday...
Abundant amounts of moisture trailing the tropical wave and the
instability aloft due to the lingering mid to upper level
trough/TUTT, continued to favor the development of showers and
isolated thunderstorms across the region during the overnight and
early morning hours. Expect these unstable conditions to continue
today, but with a slight break in cloudiness, shower and
thunderstorm activity by mid morning.
However, instability aloft and good moisture convergence along with
daytime heating will quickly give way to another round of afternoon
convection across the islands especially over the interior and west
sections of Puerto Rico. Showers and or isolated thunderstorms may
also form along the Yunque area then stream across the San Juan
metro area during the afternoon.
Expect the tropical wave to exit the region later today however
recent models guidance continued to suggest a TUTT low will
continue to develop and linger just north of the region through
Thursday. Although this feature will shift slowly eastward during
the period, Upper level divergence/diffluence associated with this
feature should persist over the northeastern Caribbean. This will
therefore maintain unstable conditions which in combination with
ample trade wind moisture transport and local effects, will
continue to enhance the development of showers/thunderstorms
across the regional waters and parts of the islands each day at
least through Thursday. The activity on Wednesday and Thursday
should however be less widespread as lesser moisture pooling is
expected due to somewhat drier air filtering from the east along
with a fine to moderate concentration of Saharan dust.
LONG TERM...FRIDAY THROUGH WEDNESDAY...
The aforementioned mid to upper level trough/TUTT low...which is
now located north of Hispaniola...will move eastward while
weakening with its associated axis crossing the local islands on
Friday. As this feature weakens Sat-Sun, a weak mid level ridge
pattern is expected to slowly build across Caribbean. At lower
levels, a tropical wave will reach the eastern Caribbean on
Sunday, bringing once again plenty of tropical moisture to the
forecast area. After the wave passage, a broad surface high
pressure across the central Atlantic will promote east southeast
winds Monday through much of the next work week.
Therefore, if the long term forecast holds, expect a seasonal
weather pattern Friday and Saturday with locally induced showers
and thunderstorms, followed by a wetter period on Sunday and early
Monday associated with a wave passage. Fair weather conditions
with warm to hot temperatures are expected next work week under
a mid level ridge pattern and east southeast winds.
AVIATION...SHRA/ISOLD TSRA across the local flying til at least 30/12z.
This will result brief MVFR en route btw islands with VCSH or SHRA
at TJSJ/TJNR/TNCM/TKPK. Aft 30/16z...SHRA/ISOLD TSRA psbl at and
vcty TJMZ/TJBQ. Also, psbl MVFR at TJSJ due to isold streamer-
like SHRA/TSRA from el Yunque area. Latest TJSJ sounding indicated
ESE winds below FL050 at 10-22 kts. Sfc wnds lgt/vrb bcmg E-NE
10-15 kts at most terminals except for local sea breeze
variations.
MARINE...Moisture associated with a departing tropical wave will
continue to result in periods of showers and thunderstorms today.
Seas are expected to remain at or below 6 feet and winds at 15-20
knots, particularly across the Caribbean waters. Mariners are
advice to exercise caution as winds and seas could be locally
higher in the vicinity of thunderstorms. There is a moderate risk
of rip currents across most of the local beaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 87 79 86 79 / 40 20 40 40
STT 89 80 87 80 / 40 50 50 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&
SHORT TERM...JA
LONG TERM....99
Hazardous weather outlook, May 30, 5:40 AM AST, 7 hours 16 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service San Juan PR
540 AM AST Tue May 30 2017
AMZ710>745-PRZ001>013-310915-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Nortwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
540 AM AST Tue May 30 2017
This Hazardous Weather Outlook is for Puerto Rico and the adjacent
Atlantic Coastal Waters.
.Day One...Today and Tonight
.Thunderstorms...There is a chance of thunderstorms with heavy rainfall
and brief gusty winds today across portions east interior, San Juan Metro
and west sections of Puerto Rico.
.Flooding...Heavy rains may again lead to urban and small stream flooding
and quick rises along major rivers.
.Wind...Sustained winds up to 20 MPH with higher gusts are expected mainly
across the Caribbean waters and the Atlantic Coastal waters.
.Rip Currents...There is a a moderate risk of rip currents along the north
facing beaches as well as some beaches across Culebra, Vieques and the
south coast of Puerto Rico.
.Days Two through Seven...Wednesday through Monday
The chance of showers and thunderstorms and therefore urban and small stream
flooding will continue through at least Wednesday as plenty of available
moisture will interact with a lingering mid to upper level trough.
A moderate risk of rip currents is expected during the next several days.
.Spotter information statement...
Widespread spotter activation is not anticipated, however individual
spotter are encouraged to report High winds, Flooding and Rip Currents
to the National Weather Service in San Juan.
AMZ715-725-VIZ001-002-310915-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
540 AM AST Tue May 30 2017
This Hazardous Weather Outlook is for the U.S. Virgin Islands and the
ADJACENT Coastal Waters.
.Day One...Today and Tonight
.Thunderstorms...There is a chance of thunderstorms with periods of heavy
rainfall and brief gusty winds today due to a lingering upper level trough
and moisture trailing a tropical wave.
.Flooding...Heavy rains could lead to minor flooding of urban areas as
well as ponding of water on roadways and in poor drainage areas.
.Wind...Sustained winds of up to 20 MPH are expected mainly across the
offshore Caribbean waters.
.Rip Currents...There is a moderate risk of rip currents across the
west and south coast of Saint Croix.
.Days Two through Seven...Wednesday through Monday
A moderate risk of rip currents is expected during the next few days
particularly Saint Croix. The chance of showers and thunderstorms and
therefore minor flooding in urban areas will continue through at least
Wednesday as plenty of available moisture will interact with a lingering
mid to upper level trough.
.Spotter information statement...
Widespread spotter activation is not anticipated, however individual
spotter are encouraged to report High winds, Flooding and Rip Currents
to the National Weather Service in San Juan.
In the hours before
Special weather statement, May 30, 12:39 PM AST, 17 minutes before
Special Weather Statement
National Weather Service San Juan PR
1239 PM AST TUE MAY 30 2017
PRZ007-009-301730-
Western Interior-Ponce and Vicinity-
1239 PM AST TUE MAY 30 2017
...A STRONG THUNDERSTORM WILL AFFECT LARES...GUAYANILLA...MARICAO...
PONCE...UTUADO...ADJUNTAS...NORTHEASTERN YAUCO AND PENUELAS
MUNICIPALITIES...
At 1238 PM AST, a strong thunderstorm was located over Adjuntas. the
storm is moving west at 5 mph.
Winds in excess of 30 mph, frequent lightning and pea size hail are
possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1808 6669 1809 6688 1823 6687 1823 6677
1822 6664
TIME...MOT...LOC 1638Z 240DEG 0KT 1817 6675
JJASpecial weather statement, May 30, 12:50 PM AST, 6 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
1239 PM AST martes 30 de mayo de 2017
PRZ007-009-301730-
Oeste interior-Ponce y vecindad-
1239 PM AST martes 30 de mayo de 2017
...Una tronada fuerte afectara Lares, Guayanilla, Maricao, Ponce,
Utuado, Adjuntas, noreste de Yauco y Penuelas...
A las 12:38 PM AST,una tronada fuerte estaba localizada
sobreAdjuntas. La tormenta se mueve hacia el oeste a 5 mph.
Vientos en exceso de 30 mph, rayos frecuentes y granizo pequeno son
posibles con esta actividad.
Lluvias torrenciales tambien ocurren con esta tormenta, y
podrian causar inundaciones localizadas. Nunca maneje su vehiculo por
carreteras inundadas.
Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Impactos de rayos pueden ocurrir a 10 millas de la tronada. Busque
refugio seguro dentro de un edificio o vehiculo.
JJA/RVT
Hail, Las Marias
- When
- May 30, 12:56 PM AST to 2:15 PM AST
- Where
- Las Marias County, 1.49 mi NNW of Las Marias to 4.16 mi NW of Las Marias
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 18.250, -66.987
Social media picture indicated small hail...estimated to be penny size across Alto Sano...Anones and the town of Las Marias.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Wisconsin, May 30, 20171 death · $50,000 · 1 event
- Hail and Damaging Winds in Texas, May 30, 2017$221,000 · 74 kt wind · 6 events
- Damaging Winds in New York, May 30, 2017$35,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Florida, May 30 to 31, 20172.75 in hail · 20 events
- Hail and Damaging Winds in Pennsylvania, May 30, 2017$16,000 · 1 in hail · 9 events
- Tornado and Hail in Virginia, May 30, 2017EF0 · 14 events
- Wildfire and Hail in Florida, May 30, 2017$2,000 · 1 in hail · 11 events
- Hail in Pennsylvania, May 30, 20171.75 in hail · 9 events
- Hail in Missouri, May 30 to 31, 20171.5 in hail · 8 events
- Hail in Kansas, May 30, 20171 in hail · 7 events
- Damaging Winds in North Carolina, May 30, 201771 kt wind · 5 events
- Hail in New York, May 30, 20171.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699787.